Dog Ate Ibuprofen But Seems Fine

Dogs are curious creatures and will often eat things that might make them sick. Knowing what to do if this ever happens will give you peace of mind that your dog can be treated quickly.

Why do dogs eat pills?

Dogs often do not like taking medication when they need to, but they seem to have an eager interest in eating human medication.

Most pills designed for us have a sugar coating to make swallowing much easier. It is this sweet-smelling coating that dogs are attracted to. Your dog does not know what they are eating, only that it smells good.

Keeping your medication in a secure container or medicine cabinet will prevent your dog from gaining access to any pills and will keep him safe from poisoning.

Symptoms of Ibuprofen toxicity

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) found in many over-the-counter medications including Advil, Midol, Nurofen and Motrin, as well as many common prescription-strength drugs.

Ibuprofen inhibits COX enzymes, which have a number of important roles, including:

  • protecting the mucosal barrier of your dog’s gastrointestinal tract
  • regulating blood platelet function
  • keeping normal blood flow to the kidneys

When this mucosal barrier is damaged, dogs can suffer many side effects such as:

  • vomiting (possible with blood)
  • chronic nausea
  • diarrhea (possibly with blood)
  • lack of appetite
  • gastric ulcers
  • increased thirst
  • kidney damage
  • kidney failure
  • disruption to normal blood flow
  • Seizures
  • Loss of coordination

What to do if my dog ate Ibuprofen

Symptoms of Ibuprofen toxicity can occur quite quickly after ingestion, so you should call your vet as soon as you know or suspect your dog to have eaten Ibuprofen or any medication containing it.

If ingestion was very recent (only minutes ago) your vet may advise you to induce vomiting or ask you to bring your dog to the surgery so they can induce vomiting. You should never do this without veterinary advice.

Take the Ibuprofen or medication containing it with you to the vet surgery so they can see the dosage. This will enable them to accurately calculate the dosage of medication needed to treat your dog.

At the surgery, the vet will take a blood and urine sample to check your dog’s kidney function. They will also check for gastrointestinal damage and any neurological signs of Ibuprofen toxicity.

To ensure all the Ibuprofen has been absorbed or eliminated from your dog’s system, the vet may give them activated charcoal. In more serious cases they will perform a gastric lavage (stomach pumping).

If kidney damage has occurred, your dog may require blood or plasma transfusions and fluid therapy. Veterinarians may also prescribe anticonvulsant medications if your dog has suffered any seizures since eating Ibuprofen.

Never give your dog human medication, even if you think it is safe or someone has told you so. Dogs should only be given medication by a veterinarian as it has been thoroughly tested.

HELP US PUT FOOD ON THE TABLE
Loading RSS Feed

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to Top